A 76-year-old woman presented recently to a Toronto-area hospital with acute onset muscle pain, limb weakness, difficulty walking, and rhabdomyolysis associated with a sharp spike in her plasma level of rosuvastatin – a drug she had been on uneventfully for more than 5 years, within days of starting for the first time treatment with the SGLT2 inhibitor canagliflozin (Invokana).
The patient’s Canadian clinicians stopped her treatment with both rosuvastatin and canagliflozin, administered intravenous crystalloid fluids, and within days her pain subsided and her limb weakness gradually improved, allowing her discharge 10 days later while she was ambulating with a walker.
“To our knowledge this is the first published report of a drug interaction between rosuvastatin and canagliflozin,” wrote the authors of the case report (Ann Intern Med. 2020 Aug 3.). They cited the importance of the observation given the widespread use today of rosuvastatin for lowering low density lipoprotein cholesterol and exerting pleiotropic effects; and canagliflozin for its modest effects for reducing hyperglycemia, as well as its important role in reducing adverse cardiovascular outcomes, slowing progression of chronic kidney disease, and having a mild but important diuretic effect. “We encourage clinicians to remain vigilant for features of myotoxicity when canagliflozin and rosuvastatin are coprescribed,” they wrote, avoiding discussion of whether this may represent class or drug-specific effects.
“It’s reasonable to be mindful of this risk, but this is not a reason to not use rosuvastatin and canagliflozin in a patient,” nor for the time being to avoid any other combination of a statin and SGLT2 (sodium-glucose cotransporter 2) inhibitor, said, head of the division of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto and lead author of the report. “Few drug interactions have absolute contraindications. The admonition is just to be careful. It’s premature to say they shouldn’t be used together,” he said in an interview.
“We don’t know how much of an outlier this patient is. But it would be important to tell patients” on this or a similar combination to alert their clinicians if they start to have muscle aches, which should be a “red flag” to stop the statin, the SGLT2 inhibitor, or both until the situation can be fully assessed, Dr. Juurlink advised.
Sky high rosuvastatin levels
The linchpin of the observed adverse effects appeared to be a startlingly high elevation of the patient’s plasma rosuvastatin level when she was hospitalized 15 days after starting canagliflozin and 12 days after the onset of her thigh pain and weakness. Testing showed a plasma rosuvastatin concentration of 176 ng/mL, “more than 15-fold higher than the mean value expected” in patients taking 40 mg rosuvastatin daily, the maximum labeled dosage for the drug and what the affected patient had been taking without prior incident for more than 5 years. The patient’s canagliflozin dosage was 100 mg/day, the standard starting dosage according to the drug’s.
The report’s authors noted that genetic assessment of the patient, a woman originally from the Philippines who was “high functioning,” and diagnosed with type 2 diabetes, showed she was heterozygous for a polymorphism,, which is linked with increased rosuvastatin plasma levels in the plasma. They also cited a report that canagliflozin can interact with proteins involved in hepatic drug uptake.
“We speculate that, in our patient, the addition of canagliflozin enhanced intestinal rosuvastatin absorption, inhibited its hepatocellular uptake, and impaired its excretion into bile canaliculi and the proximal tubule, resulting in rosuvastatin accumulation and leading to hepatotoxicity and myotoxicity,” the clinicians wrote in their report.
“There is little doubt this was a drug interaction, but it does not apply uniformly to everyone.” The severity of the interaction would depend on the dosages, the comorbidities a patient has, and their genetic profile, Dr. Juurlink said.